Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Lubbock, TX

June 12, 2002Castro County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 12, 2002, 4:58 PM CDT for Castro County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 4:58 PM CDT (21:58 UTC)
Expired
Jun 12, 2002, 6:00 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Castro County, TX

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:15 PM CDTThunderstorm Wind 54 MDimmitt, TXThe West Texas Mesonet station northeast of town measured 62 mph wind gusts.
Jun 12, 5:25 PM CDTThunderstorm WindDimmitt, TXStrong thunderstorm winds damaged the roof of city hall, snapped power poles, and blew down trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 122158
SVRLBB
TXC069-122300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
457 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 600 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS OF
  70 MPH 12 MILES SOUTHWEST OF EASTER...OR ABOUT 13 MILES WEST OF    
  DIMMITT...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF GOLFBALLS  
  MAY ALSO BE POSSIBLE.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  EASTER...
  DIMMITT...
  HART...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3474 10253 3431 10251 3432 10200 3475 10200

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:10 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 12, 2:10 PM CDT, 2 hours 48 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
210 PM CDT WED JUN 12 2002

COMPLEX SFC ANALYSIS EXISTS ACROSS THE SOUTHERN PLAINS EARLY THIS
AFTERNOON WITH NUMEROUS BOUNDARIES. VISIBLE SATELLITE IMAGERY SHOWS
AN E-W OUTFLOW BOUNDARY CRUISING SOUTH TOWARD THE LUBBOCK AREA FROM
THE PANHANDLE WITH ANOTHER BOUNDARY EXTNDG ACROSS OKLAHOMA. FURTHER
NORTH...TRUE COLD FRONT IS ORIENTED FROM EAST CENTRAL COLORADO INTO
NEBRASKA. DRYLINE IS LOCATED OVER EASTERN NEW MEXICO WITH LOW TO MID
60 DEWPOINTS IN PLACE TO ITS EAST. BUILDING CU ALREADY DEVELOPING
ALONG STATE LINE SOUTH OF CLOVIS WITH FLATTER CU NOTED ACROSS
EASTERN CWFA WHERE DEWPOINTS ARE NR 70. UNLIKE YESTERDAY...DRYLINE
HAS NOT MADE MUCH OF A PUSH EAST. AS TEMPS CONTINUE TO CLIMB INTO
THE 90S...FEEL ISOLATED TO SCATTERED CONVECTION MAY ONCE AGAIN
IGNITE LATE THIS AFTERNOON/EVENING INVOF DRYLINE FROM SOUTHWEST TX
PANHANDLE TO ALONG THE TX/NM BORDER...IF CONVECTIVE INHIBITION CAN
BE OVERCOME. SOME STORMS COULD BE SEVERE GIVEN ABUNDANT CAPE AND
DIRECTIONAL SHEAR. SEE SPC SWODY1 FOR ADDITIONAL DETAILS. AS WITH
THE CASE THE LAST FEW EVENINGS...ANY STORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN IN A SHORT TIME DUE TO
WEAK FLOW ALOFT.

FRONT STILL ON TRACK TO PUSH THRU CWFA THURSDAY AFTN. MAX TEMPS
COULD BE A LITTLE TRICKY DUE TO TIMING OF FROPA AND RESIDUAL CLOUD
COVER FROM ANY CONVECTION. CHANCE POPS STILL LOOK GOOD AREAWIDE
THUR-FRI WITH FRONT IN AREA...AMPLE MOISTURE AND EASTERLY LOW LEVEL
FLOW. ADDITIONALLY...ESTABLISHMENT OF NORTHWEST FLOW ALOFT WILL
FAVOR NOCTURNAL CONVECTION FROM THE MOUNTAINS AS SOUTHEAST FLOW
RETURNS AT THE SFC. NORTHWEST FLOW PATTERN LOOKS TO SET UP SHOP THRU
EARLY NEXT WEEK AS THE EASTERN US STAYS UNDER THE INFLUENCE OF A
BROAD UPPER TROF WITH UPR RIDGE AXIS NEAR THE FOUR CORNERS. LATEST
AVN ALSO ADVERTISING ANOTHER FRONT COMING THRU LATE SUNDAY OR
MONDAY.

PRELIM NUMBERS...

FRIONA      67/85/60/82 3343
TULIA       68/87/62/83 3343
LUBBOCK     71/91/63/84 3343
BROWNFIELD  70/93/63/85 3343
CHILDRESS   73/89/64/84 3343
ASPERMONT   75/95/67/86 2343

.LUB...NONE

ELLIS

In the hours before

Special weather statement, Jun 12, 11:47 AM CDT, 5 hours 11 minutes before
TXZ021>044-121900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT WED JUN 12 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS LATE THIS
AFTERNOON INTO THE EVENING.

STRONG DAYTIME HEATING...DEEP GULF MOISTURE AND A VERY UNSTABLE
ATMOSPHERE WILL BE FAVORABLE FOR ISOLATED TO SCATTERED THUNDERSTORMS
TO DEVELOP ALONG A SURFACE TROUGH LOCATED ACROSS THE EXTREME
SOUTHWEST PANHANDLE AND ALONG THE DRYLINE THAT MAY MOVE INTO THE
WESTERN SOUTH PLAINS LATE THIS AFTERNOON. ANY THUNDERSTORMS
THAT FORM THIS AFTERNOON WILL MOVE SLOWLY TO THE EAST AND BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAIN.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
Special weather statement, Jun 12, 3:46 PM CDT, 1 hour 12 minutes before
TXZ021>031-033>036-039-040-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT WED JUN 12 2002

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM FOR THE
FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...FLOYD...
HALE...HOCKLEY...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...SWISHER...
TERRY...AND YOAKUM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:12 PM CDTSevere Thunderstorm WarningLUBHockley, Terry33 min
Jun 12, 4:12 PM CDTSevere Thunderstorm WarningLUBParmer63 min
Jun 12, 4:46 PM CDTSevere Thunderstorm WarningLUBCochran44 min
Jun 12, 5:35 PM CDTSevere Thunderstorm WarningLUBSwisher40 min
Jun 12, 6:25 PM CDTSevere Thunderstorm WarningLUBTerry50 min
Jun 12, 6:49 PM CDTSevere Thunderstorm WarningLUBBriscoe56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.